Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 144, NWS Mobile, AL

November 30, 2010Clarke County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Nov 30, 2010, 6:29 AM CST for Clarke County, Wilcox County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2010, 6:29 AM CST (12:29 UTC)
Expired
Nov 30, 2010, 7:00 AM CST
In force
31 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Clarke County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 143 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 30, 3:49 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 4:22 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Nov 30, 4:22 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
422 AM CST TUE NOV 30 2010

.SHORT TERM...(TODAY THROUGH TONIGHT)COLD FRONT TO THE WEST OF OUR AREA
ALONG THE MISSISSIPPI RIVER WILL MOVE EAST ACROSS MISSISSIPPI AND
ALABAMA TODAY...WITH A LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG
AND JUST AHEAD OF THIS FRONT. VERY MOIST AND UNSTABLE AIRMASS IN
ADVANCE OF THE FRONT WILL ALSO ALLOW FOR THE DEVELOPMENT OF ISOLATED
WARM SECTOR STORMS IN ADVANCE OF THE MAIN LINE. DAMAGING WINDS WILL
BE POSSIBLE ALONG THE LINE OF STORMS...WITH ISOLATED TORNADOES WITH
DISCRETE CELLS ALONG THE LINE AND WITH IN SOME OF THE MORE ISOLATED
STORMS IN ADVANCE IN THE WARM SECTOR. A TORNADO WATCH IS IN EFFECT
FOR OUR MISSISSIPPI COUNTIES AND FOR OUR ALABAMA COUNTIES GENERALLY
TO THE WEST OF I-65 THROUGH 11AM. THE MAIN LINE OF STORMS...WHICH IS
STILL TO THE WEST OF THE FCST AREA EARLY THIS MORNING WILL SURGE
EAST LATER THIS MORNING AS SHORTWAVE ENERGY ASSOCIATED WITH THE
UPPER TROF ACROSS TEXAS EJECTS OFF TO THE EAST TODAY. DEWPOINTS IN
THE MID TO UPPER 60S WILL CONTRIBUTE TO MARGINAL INSTABILITY...AND
SHEAR PROFILES WILL BE FAVORABLE FOR AN ORGANIZED SEVERE THREAT OVER
A LARGE AREA...WITH DAMAGING WINDS AND A FEW TORNADOES LIKELY.
STORMS AND SKIES WILL CLEAR FROM THE WEST TO EAST LATE THIS
AFTERNOON...WITH MUCH COLDER AND DRIER AIRMASS MOVING INTO THE
REGION. DAYTIME HIGHS TODAY (IN THE UPPER 60S AND LOWER 70S) WILL
OCCUR IN ADVANCE OF THE FRONT THIS MORNING...ESPECIALLY THE WESTERN
HALF OF THE AREA...WITH FALLING TEMPERATURES IN THE AFTERNOON HOURS.
LOWS TONIGHT SIGNIFICANTLY COLDER...RANGING FROM THE UPPER 20S TO
LOWER 30S ACROSS MOST OF THE INTERIOR AND MID TO UPPER 30S ALONG THE
COAST. 12/DS

FOR WEDNESDAY THROUGH THURSDAY...SURFACE HIGH PRESSURE OVER THE
SOUTHERN PLAINS/N-RN MEX GETS PULLED EAST AS VORT LOBE SWINGING
AROUND THE BASE OF THE UPPER LOW JUST NORTH OF THE GREAT LAKES STARTS
AROUND THE EAST SIDE OF THE SYSTEM. BY WEDNESDAY EVENING...THE
SURFACE LOW IS CENTERED OVER THE LOWER MISS RIVER VALLEY...AND OVER
THE SOUTHEASTERN CONUS BY THURSDAY MORN. THURSDAY...SOME UPPER
ENERGY MOVING OVER THE NORTHEASTERN QUARTER OF THE CONUS PUSHES THE
SURFACE HIGH A BIT FARTHER SOUTH...TO OVER THE NORTHEASTERN GULF
COAST. WITH GUIDANCE AND THEIR RESPECTIVE MOS IN PRETTY GOOD
AGREEMENT...WELL BELOW SEASONAL TEMPS FOR WEDNESDAY AND WEDNESDAY
NIGHT CAN BE EXPECTED...WITH A REBOUND IN TEMPS TO A BIT BELOW
SEASONAL FOR THURSDAY.

AM EXPECTING WEDNESDAY NIGHT TEMPS TO DROP BELOW FREEZING BASICALLY
AREA WIDE...BUT DO NOT SEEN HARD FREEZE CRITERIA AT THIS TIME.

.LONG TERM...(THURSDAY NIGHT ON)FOR THURSDAY NIGHT INTO SATURDAY...AS
AN UPPER TROUGH DIGS OVER/OFF THE EAST COAST...THE SURFACE HIGH OVER
THE SOUTHEASTERN CONUS EXPANDS NORTHWARD...OVER THE EASTERN CONUS.
INTO SUNDAY...ANOTHER TROUGH DIGS OVER THE EAST COAST...BUT WHAT
STARTS TO CAUSE A DIVERGENCE AMONGST THE GUIDANCE IS A SHORTWAVE
SYSTEM MOVING OVER THE SOUTHERN GREAT LAKES/OHIO VALLEY. THE ECMWF IS
MUCH STRONGER WITH THIS SHORTWAVE...RESULTING IN A FRONT PUSHING OVER
THE FA SUNDAY MORN...WHILST THE SLOWER GFS PUSHES THE FRONT OVER THE
AREA LATE SUNDAY NIGHT INTO MONDAY. RESULT IS A BID DIVERGENCE IN
TEMPS FOR THE LATTER COUPLE OF PERIODS OF THE FORECAST. THE CA GEM IS
IN PRETTY GOOD AGREEMENT WITH THE OP GFS...THOUGH THE ENSEMBLES ARE
LEANING TOWARDS THE ECMWF. DON'T HAVE A GOOD MUCH CONFIDENCE IN
EITHER SOLUTION...SO HAVE LEANED TOWARDS THE OP GFS/CA GEM SOLUTION
FOR THE LAST THREE PERIODS OF THE FORECAST.

&&

.AVIATION...(12Z ISSUANCE)PREVAILING MVFR/IFR CONDITIONS...OCNLY
LOWER IN STRONG TSRAS...FOR ALL TERMINAL SITES IN NW FL AND SW AL WITH
LINE OF SHRA/TSRA IN ADVANCE OF A STRONG COLD FRONT THIS
MORNING...THEN GRADUALLY IMPROVING FROM WEST TO EAST IN THE WAKE OF
THE COLD FRONT THROUGH THE AFTERNOON HOURS. SOME STORMS STRONG TO
SEVERE THIS MORNING INTO THE EARLY AFTERNOON HOURS ACROSS THE
REGION...WITH POSSIBLE WIND GUSTS FROM 45 TO 65 KNOTS AND WITH
ISOLATED TORNADOES ALSO POSSIBLE. DECENT WIND SHEAR OR VEERING FROM
THE SFC TO 5K FT IS ALSO NOTED THROUGH ABOUT 18Z TODAY. 12/DS

&&

.MARINE...A STRONG SOUTHERLY WIND FLOW WILL CONTINUE THROUGH THIS
MORNING OVER THE MARINE AREA AS A COLD FRONT APPROACHES FROM THE
WEST. WINDS WILL BEGIN TO SHIFT TO THE WEST AND THEN NORTHWEST
ACROSS THE COASTAL WATERS AROUND MIDDAY TODAY...WITH A STRONG
NORTHWESTERLY FLOW IS EXPECTED TO CONTINUE OVER THE MARINE AREA
WEDNESDAY AFTERNOON. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR
THE MARINE AREA INTO WEDNESDAY AFTERNOON FOR BOTH THE STRONG WINDS
AS WELL AS FOR HIGH...HAZARDOUS SEAS. WINDS AND SEAS WILL BEGIN TO
SUBSIDE LATE WEDNESDAY INTO THURSDAY AS SURFACE HIGH PRESSURE BUILDS
OVER THE NORTHERN GULF OF MEXICO AND PERSISTS OVER THE AREA INTO
LATE WEEK...DRIFTING EAST OF THE MARINE AREA BY LATE THIS COMING
WEEKEND. 12/DS

&&

.FIRE WEATHER...FRONT MOVING OVER THE AREA TODAY WILL USHER IN
DRIER...COLDER AIR OVER THE FA TONIGHT INTO WEDNESDAY. LOW LEVEL HIGH
PRESSURE WILL MOVE OVER THE AREA INTO WEDNESDAY NIGHT...CREATING A
LIGHT AND VARIABLE MIXING LAYER FLOW THURSDAY INTO FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      69  33  55  32  62 / 100  10  00  00  00
PENSACOLA   70  36  57  36  62 / 100  30  00  00  00
DESTIN      71  40  57  38  60 /  90  50  00  00  00
EVERGREEN   69  33  54  27  61 / 100  30  00  00  00
WAYNESBORO  65  29  56  27  63 /  90  10  00  00  00
CAMDEN      66  30  54  27  61 / 100  20  00  00  00
CRESTVIEW   70  36  56  27  62 / 100  50  00  00  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH FROM 11 AM WEDNESDAY TO 5 PM WEDNESDAY FOR
     THE FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...AND MOBILE BAY.

     SMALL CRAFT ADVISORY UNTIL 3 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
     NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM.

&&

12/16
Hazardous weather outlook, Nov 30, 5:55 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CST TUE NOV 30 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-302330-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI...AS WELL AS FOR THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...A THREAT OF SEVERE THUNDERSTORMS EXISTS UNTIL A COLD FRONT ENDS
THE PRECIPITATION FROM THE WEST LATER THIS MORNING AND INTO THE
AFTERNOON...

A COUPLE OF LINES OF THUNDERSTORMS IN ADVANCE OF AN APPROACHING COLD
FRONT FROM THE WEST...COMBINED WITH AN UNSTABLE AIRMASS AND THE
PRESENCE OF INCREASINGLY STRONG VERTICAL WIND SHEAR ALOFT...WILL
ALLOW SOME THUNDERSTORMS TO BECOME SEVERE TODAY. STORMS WILL MOVE
WEST TO EAST ACROSS THE REGION TODAY...BEING MOST NUMEROUS THIS
MORNING AND TAPERING OFF DURING THE AFTERNOON HOURS. DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE
STORMS...AND A TORNADO WATCH IS IN EFFECT UNTIL 11 AM. MOST OF THE
ACTIVITY WILL BE WEST OF I-65 THROUGH AROUND NOON...AND THEN EAST OF
I-65 THIS AFTERNOON...WHERE THE SEVERE THREAT WILL CONTINUE. BY
EARLY THIS EVENING...ALL OF THE ACTIVITY WILL BE EAST OF OUR AREA.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH AROUND MIDDAY WEDNESDAY
FOR THE MARINE AREA. STRONG SOUTHERLY WINDS IN ADVANCE OF AN
APPROACHING COLD FRONT EARLY THIS MORNING WILL SHIFT TO THE WEST AND
THEN NORTHWEST IN THE WAKE OF THE FRONT BY LATE THIS AFTERNOON AND
TONIGHT. WINDS UP TO 25 KNOTS WITH HIGHER GUSTS AND SEAS BUILDING AS
HIGH AS 6 TO 9 FEET CAN BE EXPECTED...WITH ROUGH CONDITIONS EXPECTED
ON AREA BAYS AND WATERWAYS.

AS THE BANDS OF SHOWERS AND STORMS SET UP TODAY...RAINFALL WILL
TRAIN ACROSS THE SAME AREAS...AND LOCALIZED SMALL STREAM AND URBAN
FLOODING IS POSSIBLE WHERE RAINFALL RATES EXCEED 1.5 INCHES PER
HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD WEATHER WILL RETURN TO THE AREA IN THE WAKE OF THE COLD FRONT
AS HIGH PRESSURE SETTLES OVER THE REGION. LOWS WILL RANGE FROM THE
UPPER 20S TO THE LOWER 30S BOTH EARLY WEDNESDAY AND EARLY THURSDAY
MORNINGS. AS A RESULT...PREPARATIONS FOR A LIGHT FREEZE SHOULD BE
MADE OVER INTERIOR SECTIONS...WITH LOW TO MID 30S EXPECTED CLOSER TO
THE COAST.

WINDS AND SEAS WILL SETTLE WEDNESDAY AS SURFACE HIGH PRESSURE
SETTLES OVER THE NORTHERN GULF COAST INTO THE WEEKEND...WITH LIGHTER
WINDS AND LOWER SEA STATES EXPECTED THROUGH LATE WEEK.

THE ONSHORE FLOW THIS MORNING WILL RESULT IN AN INCREASED THREAT OF
DANGEROUS RIP CURRENTS TODAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORMS SPOTTERS MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Nov 30, 3:39 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
339 AM CST TUE NOV 30 2010

ALZ052-061-301015-
UPPER MOBILE AL-WASHINGTON AL-
339 AM CST TUE NOV 30 2010

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON AND NORTHERN
MOBILE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 415 AM CST...

AT 337 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CITRONELLE...OR 15 MILES WEST OF MOUNT
VERNON...AND MOVING NORTHEAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
TOPTON...SEABOARD AROUND 355 AM CST...
HAWTHORN AROUND 400 AM CST...
RUTAN AROUND 405 AM CST...
CORTELYOU...HOBSON AROUND 410 AM CST...
WAGARVILLE AROUND 415 AM CST...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 4:03 AM CSTTornado WarningMOBClarke, Washington42 min
Nov 30, 4:40 AM CSTTornado WarningMOBClarke24 min
Nov 30, 5:24 AM CSTTornado WarningMOBWashington36 min
Nov 30, 5:27 AM CSTTornado WarningMOBWashington24 min
Nov 30, 6:00 AM CSTTornado WarningMOBWashington30 min
Nov 30, 6:04 AM CSTSevere Thunderstorm WarningMOBClarke, Washington26 min
Nov 30, 6:24 AM CSTTornado WarningMOBClarke, Washington36 min
Nov 30, 6:53 AM CSTTornado WarningMOBClarke, Wilcox37 min
Nov 30, 7:28 AM CSTSevere Thunderstorm WarningMOBWilcox32 min
Nov 30, 7:30 AM CSTTornado WarningMOBClarke, Washington30 min
Nov 30, 7:35 AM CSTSevere Thunderstorm WarningMOBWashington40 min
Nov 30, 7:57 AM CSTTornado WarningMOBClarke, Wilcox33 min
Nov 30, 9:10 AM CSTTornado WarningMOBWilcox13 min
Nov 30, 9:46 AM CSTSpecial Marine WarningMOB89 min
Nov 30, 10:59 AM CSTSevere Thunderstorm WarningMOBCovington18 min
Nov 30, 11:53 AM CSTSpecial Marine WarningMOB112 min
Nov 30, 11:54 AM CSTSevere Thunderstorm WarningMOBCovington22 min
Nov 30, 1:01 PM CSTSmall Craft AdvisoryMOB20 hr
Nov 30, 1:03 PM CSTSpecial Marine WarningMOB117 min
Nov 30, 1:25 PM CSTSpecial Marine WarningMOB95 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.